Originally Posted by Reggs
28 now, started taking it at 23.... two defining characteristics in men aging well is hairline and tightness around the jaw
You mentioned sunken jowls (or double chin, what I assume you meant by 'tightness around the jaw' and you're so right this being a classic sign of aging/poor health); apparently sunken jowls is a side effect of propecia. Obviously, lifestyle choices such as diet and alcohol (and genetics) are known to directly cause sunken jowls. But a % of propecia users complain of it. Naturally, it can be argued these propecia users are incorrectly drawing conclusions as to propecia being the cause.
Even still, just as the boiling frog anecdote--the side effects appear so subtly, over such a long period of time, that many simply don't ever notice.
You've been on propecia for 5 years which is a solid stretch of time. And you started at what I consider an early age (23), a time when your body would be highly receptive to the drug (and still should be). If 5 years later (assuming uninterrupted use) you are not having any noticeable side effects, even subtle, that's encouraging.
How about weight gain? The uninterrupted rise in estrogen causes the body to store more fat at a faster rate and is also more difficult to get off (or so people say). All of us tend to gain more weight as we age but do you sense, after accounting for your lifestyle and diet, that you're gaining more weight than you should? And is it harder to get weight off?
Originally Posted by Texastyle
Go talk to your doctor. I did blood tests first to make sure that it wasn't anything else causing the hair loss
Everyone should do this but for another reason: The effects on the endocrine system are not understood and seem to vary from individual to individual thus it is wise to have hormone levels checked with some regularity (estrogen especially) to monitor things. Then recheck year over year for changes. In this way, if something's getting severely out of whack, it can be addressed. I plan to do this if I decide to get on a finasteride.Edited by Satorialist - 11/6/12 at 10:29am